Florida, 2018

Damaging Wind in Florida, April 4, 2018

April 4, 2018 · NWS TAE · 1 event in 1 county or zone

A line of strong to locally severe storms moved across Walton county during the early morning hours of April 4th with several trees uprooted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of strong to locally severe storms moved across Walton county during the early morning hours of April 4th with several trees uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 4, 1:12 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 4, 1:12 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 AM EDT Wed Apr 4 2018

.NEAR TERM [Through Today]...

The main concern for today is the potential for a few strong to
borderline severe storms across the area as a cold front moves
through. The 06z analysis shows a squall line stretching from
southeastern Louisiana northeastward through Alabama. Overall, this
line has been gradually weakening through the night as the stronger
upper level dynamics lift north of the area and instability becomes
more marginal to its east. Expect this line to move through our
forecast area during the morning through early afternoon hours while
continuing to gradually weaken with time. If any severe weather
occurs at all, it is most likely across portions of southeast
Alabama and the Florida panhandle through the mid-morning hours, but
even there, conditions look pretty marginal. An isolated damaging
wind gust is the main threat. Behind the front, breezy northwest
winds are expected. High temperatures are expected to be mainly in
the upper 60s to mid 70s across the area.

.SHORT TERM [Tonight Through Friday]...

In the wake of the cold front, the area will briefly see cooler
than normal conditions, with morning lows in the 40s and daytime
max temperatures in the 70s. Skies will be mostly clear and winds
will be light and from the north.

.LONG TERM [Friday Night Through Wednesday]...

Another frontal system will euphoric the area this weekend and we
expect to see a bit more rain from this system- around one to two
inches mostly falling Saturday and Saturday night. Instability is
currently forecast to be on the lower side with this system, less
than 700 J/kg, so we expect mostly showers with isolated
thunderstorms at this time. This weekend and next week, the area
will see highs in the upper 70s and lows mostly in the 50s, which
is about normal for this time of year.

&&

.AVIATION [Through 06Z Thursday]...

Low clouds or areas of fog are expected to result in IFR
conditions around TLH, ECP, and VLD early this morning. Elsewhere,
MVFR ceilings are expected ahead of an approaching cold front.
SHRA and TSRA are expected to be near DHN and ECP between 10-12z
and then progress eastward through the area, clearing VLD after
18z. Expect VFR conditions to return to all sites after the
frontal passage with NW winds gusting near 18 knots at times.

&&

.MARINE...

A brief round of advisory conditions is expected tonight as wind
speeds increase this afternoon and evening in the wake of a cold
front. Northern winds will peak at around 20 knots and seas will
build to 4 to 6 feet offshore as a result. Winds and seas will
lower by Thursday evening.

&&

.FIRE WEATHER...

A cold front will move through the region today bringing showers and
thunderstorms. In the wake of the cold front, a much drier airmass
will arrive on Thursday with relative humidity values near critical
levels. However, red flag conditions are not anticipated. The
airmass will begin moistening on Friday ahead of the next storm
system, which should bring increasing rain chances Saturday.

&&

.HYDROLOGY...

Rainfall totals from today's storms are expected to be half an
inch or less. These totals will not cause rapid rises along area
rivers or flooding concerns.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  44  73  47  79 /  80   0   0   0   0
Panama City   71  48  70  55  73 /  80   0   0   0   0
Dothan        68  42  71  49  78 /  70   0   0   0   0
Albany        69  42  71  49  78 /  90   0   0   0   0
Valdosta      75  42  73  47  80 /  80   0   0   0   0
Cross City    76  45  75  50  80 /  50  10   0   0   0
Apalachicola  72  46  70  52  74 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Thursday for Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
     Beach to Apalachicola FL out 20 NM-Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...DVD
MARINE...Nguyen
FIRE WEATHER...DVD
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Apr 4, 2:02 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
302 AM CDT WED APR 4 2018

ALZ065-040830-
Coffee AL-
302 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 330
AM CDT...

At 301 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Elba, moving east at 40 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Elba, Fort Rucker, New Brockton, Lee, Pine Level, Mixons Crossroads,
Carl Folsom A/p, Lowry Mill, Camp Humming Hills, Clintonville, Wise
Mill, Roeton, Camp Alaflo Bsa, Clowers Crossroads, Arcus, Woodland
Grove Church, Jack, Java, Chestnut Grove and Victoria.

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8579 3139 8579 3141 8620
TIME...MOT...LOC 0801Z 283DEG 35KT 3150 8609

42-DVD
Special weather statement, Apr 4, 2:27 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
327 AM CDT WED APR 4 2018

ALZ065-066-040915-
Dale AL-Coffee AL-
327 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALE AND COFFEE COUNTIES UNTIL
415 AM CDT...

At 327 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Ariton to Opp.
Movement was east at 45 mph.

Winds near 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains,
Newton, New Brockton, Ariton, Clayhatchee, Kinston, Mixons
Crossroads, Hunt Field, Waterford, Curtis, Carl Folsom A/p, Hooper
Stage Field, Gerald, Central City and Camp Humming Hills.

LAT...LON 3153 8598 3162 8589 3162 8542 3153 8542
      3127 8561 3127 8567 3120 8571 3120 8619
      3138 8620
TIME...MOT...LOC 0827Z 253DEG 39KT 3160 8573 3127 8627

42-DVD
Special weather statement, Apr 4, 2:49 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
349 AM CDT WED APR 4 2018

ALZ068-040915-
Geneva AL-
349 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA COUNTY UNTIL 415 AM CDT...

At 349 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northwest of Samson, or 10 miles
southeast of Opp, moving east at 35 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Geneva, Samson, Coffee Springs, Black, Earlytown, Hacoda, Chancellor,
Spears, Pera, Kellys Crossroads, Eunola, Weeks, Sellersville, Lytle,
High Bluff, Highfalls, Marl, Logan Field Municipal A/P, Geneva
Municipal A/P and Vaughanville.

LAT...LON 3119 8619 3119 8613 3118 8612 3119 8611
      3119 8570 3100 8575 3099 8602 3100 8619
TIME...MOT...LOC 0849Z 275DEG 31KT 3116 8616

42-DVD
Special weather statement, Apr 4, 3:17 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
417 AM CDT WED APR 4 2018

FLZ007>009-108-041000-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
417 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALTON AND HOLMES COUNTIES UNTIL
500 AM CDT...

At 417 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Laurel Hill to
near Navarre Beach. Movement was east at 50 mph.

Winds near 40 mph will be possible with these storms.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
Liberty, Freeport, Paxton, Ponce De Leon, Caryville, Westville,
Black, Oakwood Hills, Cluster Springs, Villa Tasso, Cerrogordo,
Gritney, Rock Hill, Glendale, Pleasant Ridge and Knox Hill.

LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
      3099 8639 3100 8566 3038 8612 3040 8611
      3042 8614 3043 8612 3044 8616 3048 8614
      3046 8619 3042 8622 3040 8621 3026 8621
      3031 8639 3040 8639
TIME...MOT...LOC 0917Z 261DEG 42KT 3095 8639 3044 8684

42-DVD
Special weather statement, Apr 4, 3:34 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
434 AM CDT WED APR 4 2018

ALZ069-041000-
Houston AL-
434 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY UNTIL
500 AM CDT...

At 434 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Webb, or near Headland, moving southeast at
25 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Ashford, Cowarts, Webb, Columbia, Kinsey, Avon, Gordon,
Pansey, Sigma, Pearce, Enon, Barber, Pleasant Plains, Farley Nuclear
Plant and Smyrna.

LAT...LON 3131 8513 3130 8509 3128 8511 3126 8511
      3123 8510 3121 8510 3119 8511 3118 8510
      3117 8510 3116 8508 3108 8517 3121 8537
      3131 8533
TIME...MOT...LOC 0934Z 295DEG 23KT 3127 8529

42-DVD
Special weather statement, Apr 4, 4:01 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
601 AM EDT WED APR 4 2018

FLZ007>012-108-112-041045-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-Jackson FL-North Walton FL-Washington FL-
601 AM EDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHWESTERN
BAY...SOUTHEASTERN WALTON...HOLMES AND WASHINGTON COUNTIES UNTIL 645
AM EDT/545 AM CDT/...

At 600 AM EDT/500 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from 8 miles
south of Hartford to near Santa Rosa Beach. Movement was east at 45
mph.

Winds near 40 mph will be possible with these storms.

Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
Bonifay, Marianna, Chipley, Graceville, Eglin Air Force Base,
Bradford, Union, Live Oak, Malone, Freeport, Cottondale, Greenwood,
Ponce De Leon, Alford, Caryville and Wausau.

LAT...LON 3042 8631 3039 8626 3040 8623 3042 8627
      3043 8625 3038 8616 3039 8611 3042 8614
      3043 8612 3044 8616 3048 8614 3046 8619
      3050 8620 3048 8622 3048 8630 3071 8616
      3099 8591 3100 8501 3012 8580 3033 8638
TIME...MOT...LOC 1000Z 274DEG 40KT 3100 8564 3032 8630

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
April 4, 4:01 AM CST
Where
Walton County, Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.490, -86.130

Six trees were uprooted in Freeport. A fence was damaged when two of the trees fell on the fence. Damage cost was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738900.